Monatshefte für Mathematik

, Volume 165, Issue 3–4, pp 433–446 | Cite as

On universality for linear combinations of L-functions

Open Access


In the present paper, we consider the universality property in the Voronin sense for certain combinations of L-functions with general Dirichlet series as coefficients. In addition, we present some interesting examples of zeta and L-functions which can be expressed in this form. More precisely, we obtain the universality theorem for zeta functions associated to certain arithmetic functions, zeta functions associated to symmetric matrices and Euler–Zagier double zeta and L-functions.


Hybrid universality Linear combination of L-functions Zeros of L-functions Zeta functions associated to arithmetic functions Zeta functions associated to symmetric matrices Euler–Zagier double zeta-function 

Mathematics Subject Classification (2000)

11M32 11M35 11M41 



We would like to thank the anonymous referee for very useful comments and remarks.

Open Access

This article is distributed under the terms of the Creative Commons Attribution Noncommercial License which permits any noncommercial use, distribution, and reproduction in any medium, provided the original author(s) and source are credited.


  1. 1.
    Akiyama, S., Ishikawa, H.: On analytic continuation of multiple L-functions and related zeta-functions. Analytic number theory (Beijing/Kyoto, 1999), Dev. Math., 6, pp. 1–16, Kluwer Acad. Publ., Dordrecht (2002)Google Scholar
  2. 2.
    Bagchi, B.: The statistical behaviour and universality properties of the Riemann Zeta-function and other allied dirichlet series. Ph.D. thesis, Calcutta, Indian Statistical Institute (1981)Google Scholar
  3. 3.
    Garunkštis R., Laurinčikas A., Šleževičienė R., Steuding J.: On the universality of the Estermann zeta-function. Analysis 22, 285–296 (2002)MATHGoogle Scholar
  4. 4.
    Gonek, S.M.: Analytic properties of Zeta and L-functions. Ph.D. thesis, Universality of Michigan (1979)Google Scholar
  5. 5.
    Javtokas A., Laurinčikas A.: A joint universality theorem for periodic Hurwitz zeta-functions. Bull. Aust. Math. Soc 78, 13–33 (2008)MathSciNetMATHCrossRefGoogle Scholar
  6. 6.
    Laurinčikas A., Skerstonaitȧ S.: A joint universality theorem for periodic Hurwitz zeta-functions II. Lith. Math. J. 49(3), 287–296 (2009)MathSciNetMATHCrossRefGoogle Scholar
  7. 7.
    Kaczorowski J., Kulas M.: On the non-trivial zeros off line for L-functions from extended Selberg class. Monatshefte Math. 150, 217–232 (2007)MathSciNetMATHCrossRefGoogle Scholar
  8. 8.
    Ibukiyama T., Saito H.: On zeta functions associated to symmetric matrices, I. An explicit form of zeta functions. Amer. J. Math. 117, 1097–1155 (1995)MathSciNetMATHCrossRefGoogle Scholar
  9. 9.
    Ibukiyama T., Saito H.: On zeta functions associated to symmetric matrices. III. An explicit form of L-functions. Nagoya Math. J. 146, 149–183 (1997)MathSciNetMATHGoogle Scholar
  10. 10.
    Laurinčikas A.: The universality of Dirichlet series attached to finite abelian groups, Number theory (Turku, 1999), pp. 179–211. de Gruyter, Berlin (2001)Google Scholar
  11. 11.
    Laurinčikas A., Garunkšitis R.: The Lerch zeta-function. Kluwer Academic Publishers, Dordrecht (2002)MATHGoogle Scholar
  12. 12.
    Laurinčikas, A., Matsumoto, K.: Joint value-distribution theorems for the Lerch zeta-functions III. In: “Analytic and probabilistic methods in number theory”, Proceedings of the 4th International Conference in Honour of J. Kubilius, A. Laurinčikas, E. Manstavičius (eds.), pp. 87–98. TEV, Vilnius (2007)Google Scholar
  13. 13.
    Matsumoto K.: Functional equations for double zeta-functions. Math. Proc. Cambridge Philos. Soc 136(1), 1–7 (2004)MathSciNetMATHCrossRefGoogle Scholar
  14. 14.
    Ram Murty M., Sinha K.: Multiple Hurwitz zeta functions. Multiple Dirichlet series, automorphic forms, and analytic number theory, Proceedings of Symposia in Pure Mathematics 75, 135–156 (2006)Google Scholar
  15. 15.
    Nakamura T.: The existence and the non-existence of joint t-universality for Lerch zeta functions. J. Number Theory 125(2), 424–441 (2007)MathSciNetMATHCrossRefGoogle Scholar
  16. 16.
    Nakamura T.: Zeros and the universality for the Euler–Zagier Hurwitz type of multiple zeta-functions. Bull. Lond. Math. Soc 41, 691–700 (2009)MathSciNetMATHCrossRefGoogle Scholar
  17. 17.
    Pańkowski Ł.: Hybrid joint universality theorem for the Dirichlet L-functions. Acta Arith 141(1), 59–72 (2010)MathSciNetMATHCrossRefGoogle Scholar
  18. 18.
    Pańkowski Ł.: Hybrid joint universality theorem for L-functions without the Euler product (submitted)Google Scholar
  19. 19.
    Sander J., Steuding J.: Joint universality for sums and products of Dirichlet L-functions. Analysis 26, 295–312 (2006)MathSciNetMATHCrossRefGoogle Scholar
  20. 20.
    Steuding J.: Value-Distribution of L-functions. Springer, Berlin (2007)MATHGoogle Scholar
  21. 21.
    Voronin S.M.: Theorem on the universality of the Riemann zeta function. Izv Akad Nauk SSSR Ser. Mat. 39, 475–486 (1975) in RussianMathSciNetMATHGoogle Scholar
  22. 22.
    Voronin S.M.: Theorem on the universality of the Riemann zeta function. Math. USSR Izv 9, 443–453 (1975)MATHCrossRefGoogle Scholar
  23. 23.
    Titchmarsh, E.C.: In: Heath-Brown D. R. (ed.) The theory of the Riemann zeta-function. 2nd edn. The Clarendon Press, Oxford University Press, New York (1986)Google Scholar

Copyright information

© The Author(s) 2011

Authors and Affiliations

  1. 1.Department of Mathematics, Faculty of Science and TechnologyTokyo University of Science NodaChibaJapan
  2. 2.Faculty of Mathematics and Computer ScienceAdam Mickiewicz UniversityPoznanPoland

Personalised recommendations